Alert archive / South Dakota / Special Weather Statements in 2012

Special Weather Statement, NWS Rapid City, SD

June 20, 2012Pennington County, South Dakota

NWS Rapid City, SD issued this special weather statement at Jun 20, 2012, 12:48 PM MDT for Pennington County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2012, 12:48 PM MDT (18:48 UTC)
Expired
Jun 20, 2012, 1:30 PM MDT
In force
42 min
Issued by
NWS Rapid City, SD

County Pennington County, SD

The radar

The Rapid City radar (KUDX), 20 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 6.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

514 
WWUS83 KUNR 201848
SPSUNR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1248 PM MDT WED JUN 20 2012

SDZ026-028-031-072-073-201930-
CENTRAL BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN
MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
1248 PM MDT WED JUN 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND EXTREME
SOUTHWESTERN MEADE COUNTIES UNTIL 130 PM MDT...

AT 1247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DOWNTOWN RAPID CITY...MOVING SOUTHEAST AT
15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELLSWORTH AFB...
  RAPID VALLEY...
  BOX ELDER...
  RAPID CITY AIRPORT...
  CAPUTA...
  NEW UNDERWOOD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 55 AND
79...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4410 10280 4387 10302 4399 10338 4418 10325
TIME...MOT...LOC 1848Z 295DEG 14KT 4406 10319

$$

SCHILD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this special weather statement went out at Jun 20, 10:33 AM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 20, 10:33 AM MDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1033 AM MDT WED JUN 20 2012

.DISCUSSION...VIS/WATER VAPOR IMAGERY SHOWS THE UPPER LOW ALONG
THE ND/CANADIAN BORDER WITH THE TROUGH AXIS BEGINNING TO CROSS THE
WESTERN CWA. SHOWERS/STORMS HAVE DEVELOPED ACROSS A FEW LOCATIONS
MAINLY SOUTH OF THE INTERSTATE. HAVE MADE MINIMAL TWEAKS TO THE
POPS THIS AFTERNOON...CONTINUING SLIGHT CHANCE WORDING THROUGH THE
MAX DIURNAL HEATING PART OF THE DAY....HOWEVER COVERAGE SHOULD
REMAIN LOW OVER THE AREA. UPPER RIDGING WILL BUILD EARLY THIS
EVENING CLEARING OUT ANY REMAINING PRECIP ALONG WITH CLOUD COVER.
NO OTHER CHANGES NEEDED.

&&

.AVIATION...18Z TAFS
ISOLD/SCT -SHRA/-TSRA WILL CONT THRU THIS AFT OVER WRN SD AND NERN
WY...BRINGING LCL MVFR/IFR VIS IN HEAVIER PRECIP. -SHRA/-TSRA WILL
END BY EARLY THIS EVE. OTHERWISE...VFR CONDITIONS WILL PREVAIL.

&&

.PREV DISCUSSION... /ISSUED 305 AM MDT WED JUN 20 2012/

DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY
REMAINING JUST SOUTH AND EAST OF THE FORECAST AREA...FROM
SOUTHEASTERN SD THROUGH WESTERN NEB. UPPER LEVEL ANALYSIS SHOWS
UPPER LOW OVER SOUTHEASTERN SK...WITH TROF EXTENDING SOUTHWESTWARD
ACROSS FAR EASTERN MT INTO WY. ENERGY AHEAD OF THE TROF AND STRONG
MID/UPPER LEVEL JETS HAVE HELPED TO TRIGGER SHOWERS AND
THUNDERSTORMS OVERNIGHT ACROSS A GOOD PORTION OF THE AREA. THE
STRONGEST STORMS HAVE BEEN FROM WESTERN NEB INTO FAR SOUTH CENTRAL
SD. STORMS ARE WEAKENING NOW...SO PLAN ON CANCELING THE SEVERE
THUNDERSTORM WATCH SHORTLY WITH THE NEW FORECAST. TEMPS ARE IN
THE 50S AND LOWER 60S ACROSS MUCH OF THE AREA WITH NORTHERLY
WINDS.

UPPER LEVEL TROF WILL CONTINUE TO TRAVERSE EASTWARD ACROSS THE
REGION TODAY...WITH ISOLATED TO SCATTERED SHOWERS AND A FEW STORMS
EXPECTED...ESPECIALLY ACROSS NORTHERN PORTIONS OF THE CWA.
TEMPERATURES WILL BE SEASONABLY MILD TODAY...WITH A WARMUP LATE IN
THE WEEK AS RIDGE BUILDS EASTWARD BEHIND EXITING SYSTEM. THE NEXT
CHANCE FOR SHOWERS AND STORMS WILL COME LATE FRIDAY AND FRIDAY
NIGHT AS SHORTWAVE TRIES TO BREAK THROUGH THE RIDGE.

FOR TODAY...MAIN BAND OF SHOWERS AND STORMS WILL EXIT EASTERN
AREAS EARLY THIS MORNING. AS THE UPPER TROF SLIDES EAST ACROSS
THE AREA TODAY...ISOLATED TO SCATTERED SHOWERS WILL CONTINUE TO
DEVELOP ACROSS THE AREA...ESPECIALLY OVER THE BLACK HILLS AND
NORTHWESTERN SD. A FEW THUNDERSTORMS ARE ALSO POSSIBLE BY THE
AFTERNOON. TEMPS WILL BE SEASONABLY MILD WITH HIGHS IN THE UPPER
60S AND 70S. GUSTY WEST TO NORTHWEST WINDS WILL DEVELOP ACROSS
NORTHWESTERN SD LATER THIS MORNING AND PERSIST THROUGH THE
AFTERNOON. SHOWERS AND WIND WILL TAPER OFF LATE TODAY AS SYSTEM
MOVES AWAY AND HIGH PRESSURE MOVES INTO WESTERN PORTIONS OF THE
AREA.

A COOL NIGHT IS ON TAP ACROSS THE AREA WITH WINDS BECOMING LIGHT.
LOWS WILL BE IN THE 40S AND LOWER 50S AT MOST LOCATIONS. AS HIGH
PRESSURE SHIFTS SOUTH AND EAST OF THE AREA ON THURSDAY...WARMER
AIR WILL BEGIN TO BUILD BACK INTO THE AREA. HIGHS ON THURSDAY WILL
BE IN THE MID 70S TO MID 80S. RIDGE WILL MOVE FROM THE ROCKIES TO
THE NORTHERN HIGH PLAINS ON FRIDAY...WITH THERMAL RIDGE OVER
SOUTHERN WY. HIGHS ON FRIDAY WILL GENERALLY BE IN THE 80S AND
LOWER 90S. SOME MID 90S ARE POSSIBLE ACROSS PORTIONS OF NORTHEASTERN
WY AND FAR SOUTHWESTERN SD,

A WEAK SHORTWAVE IS PROGGED TO PASS THROUGH THE RIDGE FRIDAY
AFTERNOON AND NIGHT. SOUTHERLY WINDS ON FRIDAY WILL BRING AMPLE
LOW LEVEL MOISTURE INTO THE AREA...RESULTING IN STRONG INSTABILITY
BY LATE FRIDAY...ESPECIALLY FROM THE BLACK HILLS EASTWARD. A FEW
STORMS COULD DEVELOP FRIDAY AFTERNOON...ESPECIALLY AROUND THE
BLACK HILLS. A STRONG CAP WILL LIKELY HOLD ON ACROSS THE PLAINS
UNTIL LATE IN THE DAY OR EARLY EVENING. SOME STORMS WILL LIKELY
DEVELOP IN THE EVENING...ESPECIALLY EAST OF THE BLACK HILLS. IF
STORMS DEVELOP...A FEW COULD BE SEVERE AS SHEAR AND CAPE WILL BE
FAIRLY SIGNIFICANT.

EXTENDED...MODELS REMAIN IN GOOD AGREEMENT IN SHOWING AN UPPER RIDGE
AMPLIFYING OVER THE NORTHERN PLAINS THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK. WARMER THAN AVERAGE TEMPERATURES ARE EXPECTED. A
FEW DISTURBANCES MAY COMBINE WITH SFC BASED INSTABILITY FROM DIURNAL
HEATING TO RESULT IN A FEW MAINLY AFTERNOON AND EVENING
THUNDERSTORMS OVER VARIOUS PARTS OF THE FORECAST AREA FROM SUNDAY
THROUGH TUESDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...13
LONG TERM....WFO UNR
AVIATION...77
Hazardous weather outlook, Jun 20, 6:37 AM MDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
637 AM MDT WED JUN 20 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
637 AM MDT (737 AM CDT) WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE FRIDAY INTO FRIDAY
NIGHT AS AN UPPER LEVEL DISTURBANCE CROSSES THE AREA. SEVERE
THUNDERSTORMS ARE POSSIBLE...ESPECIALLY FROM THE BLACK HILLS AREA
EASTWARD INTO CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 20, 9:36 AM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
936 AM MDT WED JUN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     TSTM WND GST     1 SE VETAL              43.22N 101.35W
06/20/2012  E60.00 MPH       BENNETT            SD   TRAINED SPOTTER

            PEA SIZE HAIL AND 1.5 INCHES OF RAIN

&&

JBARDALA
Local storm report, Jun 20, 10:19 AM MDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1019 AM MDT WED JUN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             1 NE ROSEBUD            43.24N 100.84W
06/20/2012  E1.00 INCH       TODD               SD   TRAINED SPOTTER

            KNOCKED OUT ELECTRICITY

&&

JBARDALA
Local storm report, Jun 20, 10:27 AM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1027 AM MDT WED JUN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             1 NNE ROSEBUD           43.24N 100.84W
06/19/2012  E1.00 INCH       TODD               SD   TRAINED SPOTTER

            KNOCKED OUT ELECTRICITY

&&

JBARDALA
Local storm report, Jun 20, 10:50 AM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1050 AM MDT WED JUN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             1 NNE ROSEBUD           43.24N 100.84W
06/19/2012  E1.00 INCH       TODD               SD   TRAINED SPOTTER

            KNOCKED OUT ELECTRICITY

&&

JBARDALA
Local storm report, Jun 20, 11:34 AM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1134 AM MDT WED JUN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             8 S OKREEK              43.25N 100.37W
06/19/2012  E1.00 INCH       TODD               SD   PUBLIC

            ESTIMATED 50 MPH WINDS AND RAIN AMOUNTS 1.80-2 INCHES

&&

JBARDALA
Special weather statement, Jun 20, 12:48 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1248 PM MDT WED JUN 20 2012

SDZ026-028-031-072-073-201930-
CENTRAL BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN
MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
1248 PM MDT WED JUN 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND EXTREME
SOUTHWESTERN MEADE COUNTIES UNTIL 130 PM MDT...

AT 1247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DOWNTOWN RAPID CITY...MOVING SOUTHEAST AT
15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELLSWORTH AFB...
  RAPID VALLEY...
  BOX ELDER...
  RAPID CITY AIRPORT...
  CAPUTA...
  NEW UNDERWOOD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 55 AND
79...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4410 10280 4387 10302 4399 10338 4418 10325
TIME...MOT...LOC 1848Z 295DEG 14KT 4406 10319

SCHILD

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:30 PM MDTSpecial Weather StatementUNRTodd, Tripp45 min
Jun 19, 9:48 PM MDTSevere Thunderstorm WarningUNRMellette, Todd31 min
Jun 19, 10:02 PM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp17 min
Jun 19, 10:23 PM MDTSpecial Weather StatementUNRTripp37 min
Jun 19, 10:48 PM MDTSpecial Weather StatementUNRTripp42 min
Jun 19, 11:10 PM MDTSpecial Weather StatementUNRJackson65 min
Jun 19, 11:13 PM MDTSevere Thunderstorm WarningUNRTripp26 min
Jun 19, 11:58 PM MDTSpecial Weather StatementUNRBennett62 min
Jun 20, 12:18 AM MDTSevere Thunderstorm WarningUNRBennett, Todd57 min
Jun 20, 1:55 AM MDTSpecial Weather StatementUNRTripp50 min
Jun 20, 1:26 PM MDTSpecial Weather StatementUNRPennington49 min
Jun 20, 1:28 PM MDTSpecial Weather StatementUNRPennington47 min
Jun 20, 2:08 PM MDTSpecial Weather StatementUNRPennington37 min
Jun 20, 2:34 PM MDTSpecial Weather StatementUNROglala Lakota26 min
Jun 20, 2:57 PM MDTSpecial Weather StatementUNRBennett33 min
Jun 20, 3:08 PM MDTSpecial Weather StatementUNRBennett22 min

Nearby

Special Weather Statements in South Dakota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.